Rare Ritalin Side Effect: Painful Erections

FDA issues warning about attention-deficit drugs

By John Johnson,  Newser Staff

Posted Dec 20, 2013 1:00 PM CST

(Newser) – Labels on Ritalin and other drugs used to treat ADHD will soon have a new warning: Beware long, painful erections. It seems that a chemical in the drugs called methylphenidate is a stimulant that can mess with the body's central nervous system, explains Vocativ.com. It “may in rare instances cause prolonged and sometimes painful erections known as priapism," says an FDA warning.

Cases have been seen in kids as young as 8 years old, notes Reuters. "Younger males, especially those that have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs," says the FDA. And that's a real concern because the problem can cause permanent damage to the penis. Methylphenidate is found in Ritalin, rival Concerta, and generic forms of both.

The FDA has issued an unusual warning about Ritalin and other drugs with the chemical methylphenidate.
The FDA has issued an unusual warning about Ritalin and other drugs with the chemical methylphenidate.   (Flickr)
« Prev« Prev | Next »Next » Slideshow
My TakeCLICK BELOW TO VOTE
16%
9%
6%
4%
59%
7%
To report an error on this story, notify our editors.

NEWS FROM OUR PARTNERS
Other Sites We Like:   The Street   |   24/7 Wall St.   |   BuzzFeed   |   Cracked   |   World History Project   |   POPSUGAR Tech   |   Business Insider   |   HuffPost Entertainment